Recent events in the UK have once again called attention to the dangers of opioids. News reports show that deaths due to opioid misuse continue to increase and fentanyl is now often mixed with other opioids. UK criminals were recently convicted for operating a worldwide mail order service (via the dark web) supplying fentanyl and carfentanyl. Bereaved parents call for ‘crackdowns’ on supplies of fentanyl and more education about opioids. Opioids are important and useful medicines and the legitimate supply is already tightly regulated, so better education could be a critical step.
The report of the ASHP meeting in this issue includes the moving story of Austin Eubanks, a young man who was prescribed opioids in the aftermath of the Columbine school shooting and subsequently became addicted to them. His story has ended well – he eventually overcame his addiction problems and went on to run a substance abuse centre. His experience was a stark reminder that drug addicts do not necessarily come from broken homes or deprived backgrounds. Austin had no previous experience of alcohol or drugs and was unaware that he was becoming addicted.
The entry of fentanyl and its derivatives into the illegal drugs market is a particular cause for concern. Many of us thought of fentanyl as ‘an anaesthetist’s drug’ – not a drug that would ever be used outside the narrow confines of acute pain control and anaesthetic practice. Moreover, it is a drug that was frequently misunderstood by prescribers who did not always grasp that it was dosed in micrograms not milligrams. Purchasers of street drugs are vulnerable anyway because they usually have no way of knowing for certain what they have bought. In the past, heroin used to be mixed with other substances that diluted it, but now the addition of a small quantity of fentanyl or one of its derivatives can make the product lethal. There have been calls for more testing facilities at music festivals, for example, to provide on the spot analyses of illicit drugs. One report showed that many people (recreational drug users) discarded their drugs once they discovered what they contained.
So what does this all mean for pharmacy?
We who work in the world of legitimate drugs have knowledge of the products and their effects, and much of this information needs to be shared with others. Researchers have reported a widespread lack of awareness and understanding of drugs’ effects among young people and ‘accidental’ overdoses are commonplace. People need to be able to recognise the signs of opioid overdosage and know what action to take. Intranasal naloxone has been readily available in the US for some time (unlike in Europe). Studies show that it takes no more than five minutes to train someone to use naloxone nasal spray correctly. Now that a naloxone nasal spray has been authorised in Europe, we can expect it to be made available to drug users. Pharmacists may need to explain how to use it, what to expect and, if necessary, to administer it.